Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 229, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:12 PM CDT for Harper County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 5:12 PM CDT (22:12 UTC)
- Expired
- Aug 16, 2017, 5:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Harper County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -124 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.7
The text
As transmitted.
633
WUUS53 KICT 162212
SVRICT
KSC077-162230-
/O.NEW.KICT.SV.W.0229.170816T2212Z-170816T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
512 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Harper County in south central Kansas...
* Until 530 PM CDT
* At 512 PM CDT, a severe thunderstorm was located 6 miles east of
Harper, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harper, Danville and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9803 3739 9802 3738 9780 3729 9780
TIME...MOT...LOC 2212Z 266DEG 30KT 3731 9791
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSER1 follow-up statement
546
WWUS53 KICT 162229
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT WED AUG 16 2017
KSC077-162238-
/O.EXP.KICT.SV.W.0229.000000T0000Z-170816T2230Z/
Harper KS-
529 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARPER COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Harper county until 6 PM.
LAT...LON 3727 9803 3739 9802 3738 9780 3729 9780
TIME...MOT...LOC 2228Z 266DEG 30KT 3732 9775
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 2:38 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT Wed Aug 16 2017 Convective trends this evening is main concern then precip chances with next cold front on Friday. A very unstable airmass and strong deep layer shear resides along/ahead of the cold front moving into southern Kansas. Towering cumulus were seen on visible satellite roughly along/just south of the highway 50 corridor where some deep convection was beginning to blossom on radar which is where the latest HRRR/RAP develop strong/severe convection during the late afternoon. Large hail and very efficient heavy rainfall are expected with the most intense storms through the early evening with down-burst damaging winds also possible. The going flash flood watch seems reasonable for this evening/tonight for locales generally east of greater Wichita. Drier, more stable air will advect south in the wake of the front for Thursday, though temperatures will remain rather warm with seasonable values. The next upper trof will move across the Upper Midwest/western Great Lakes Friday into Friday night. This will send another modest cold front south across Kansas. The better chances for precip may come in the form of elevated convection late Thursday night into Friday morning for locations west of the Kansas turnpike with modest chances for surface based storms with the front late Friday across southern and eastern Kansas. Dry weather is still expected for Saturday with temperatures remaining near or slightly above seasonal climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 238 PM CDT Wed Aug 16 2017 Upper ridging will reside across the southern Plains Sunday into Monday with the main belt of westerlies aloft along the northern tier of states. There remains general consensus in amplification of the upper flow regime with troughing across the Great Lakes by Tuesday into Wednesday. This may allow another weak cold front to sag south into Kansas with modest precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 16 2017 Main aviation concern will be late afternoon/evening storms. Morning storms are finally pushing out of southeast KS. Cold front currently stretches from just south of KSLN to between KGBD and KHUT. This front is expected to continue tracking southeast this afternoon. Storms are expected to develop along the front in a couple hours, generally along the KS Turnpike, and track southeast into the evening hours. If KICT does see storms, it is not expected to last long, as the front should be southeast of the area by 21z. KCNU will have the best chance to see more widespread storms generally after 22z with some severe storms possible. Some MVFR cigs are in place over central KS behind the front and are expected to remain in place for at least a couple more hours. Some of this may try to work into KHUT and KICT after the front moves through. By 06z, confidence is high that only very far southeast will have a chance at storms as drier air spills into the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 89 67 90 / 40 0 20 20 Hutchinson 64 89 66 90 / 20 0 30 20 Newton 64 88 66 89 / 30 0 20 20 ElDorado 65 88 66 89 / 60 0 10 30 Winfield-KWLD 67 89 68 90 / 60 0 20 20 Russell 60 90 65 93 / 10 0 40 20 Great Bend 61 89 65 92 / 10 0 40 20 Salina 63 90 66 92 / 20 0 30 30 McPherson 63 88 65 90 / 20 0 30 20 Coffeyville 69 88 66 88 / 80 10 0 30 Chanute 68 87 65 87 / 80 10 0 30 Iola 68 86 64 86 / 80 0 0 30 Parsons-KPPF 69 87 66 87 / 80 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ070>072- 093>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with large hail up to golf ball size and damaging down-burst winds to 65 mph will be possible this evening across much of south central and southeast Kansas. Locally heavy rainfall could also result in minor lowland flooding, especially across the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong thunderstorms on Friday into Friday night. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period, though a locally strong storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and east of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 16, 4:11 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 S MADISON 38.09N 96.14W
08/16/2017 E1.00 INCH GREENWOOD KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Aug 16, 4:12 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT WED AUG 16 2017
KSZ069-093-094-162145-
Butler KS-Cowley KS-Elk KS-
412 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Northwestern Elk County in southeastern Kansas...
* Until 445 PM CDT
* At 411 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 15 miles west of
Howard...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Howard and Latham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.
LAT...LON 3756 9667 3761 9646 3760 9622 3743 9626
3739 9662
TIME...MOT...LOC 2112Z 227DEG 35KT 3751 9655
LAWSONSpecial weather statement, Aug 16, 4:16 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Wichita KS 416 PM CDT WED AUG 16 2017 KSZ069-070-162145- Butler KS-Greenwood KS- 416 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... * Until 445 PM CDT * At 414 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 10 miles west of Eureka, to 6 miles east of El Dorado, to near Benton...and moving east at 25 to 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Leon, Rosalia, Santa Fe Lake, El Dorado State Park, Augusta Municipal Airport, El Dorado Airport and El Dorado Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and southeastern Kansas. LAT...LON 3771 9632 3760 9715 3789 9715 3802 9634 TIME...MOT...LOC 2115Z 258DEG 29KT 3787 9646 3782 9675 3775 9711 KLEINSASSER
Local storm report, Aug 16, 4:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 6 W EUREKA 37.82N 96.40W
08/16/2017 E70 MPH GREENWOOD KS LAW ENFORCEMENT
60 TO 70 MPH WINDS.
&&
KEDSpecial weather statement, Aug 16, 4:37 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 437 PM CDT WED AUG 16 2017 KSZ096-100-162200- Labette KS-Neosho KS- 437 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Labette County in southeastern Kansas... Southeastern Neosho County in southeastern Kansas... * Until 500 PM CDT * At 435 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Parsons... moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Parsons, St. Paul and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3727 9517 3741 9532 3763 9509 3738 9509 TIME...MOT...LOC 2136Z 244DEG 19KT 3739 9516 LAWSON
Local storm report, Aug 16, 4:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG EUREKA 37.82N 96.29W
08/16/2017 GREENWOOD KS LAW ENFORCEMENT
70 MPH WINDS DOWNED POWER LINES AND LARGE TREE LIMBS.
DAMAGE TO OUTBUILDING.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 41 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.